Culturally Speaking

Challenging assumptions about culture, race, and mental health.

Sexual Thoughts, Sex Drive, and the Pill

More bad news for users of hormonal contraceptives

Oral Contraceptives
Oral contraceptives lower testosterone
Popular contraceptives change the way women think about sex

When oral contraceptives originally burst onto the scene in the 60’s, women let out a collective sigh of relief at this easy pharmaceutical answer to fertility control. The effects of hormones in the body are complex and can vary from woman to woman, resulting in changes in mood, sex drive, and even sexual fantasy. Although the Pill is in use by more than 100 million women worldwide, researchers are still untangling the medical, social, and psychological effects of these drugs on users and their relationships.

Testosterone in women

Male sex hormones, called androgens, can effect both libido and feelings of well-being. Although women have less testosterone than men, the hormone is still important to normal sexual functioning, contributing to sex drive and sexual pleasure. In fact, it is commonly believed that testosterone deficiency is an important cause of abnormally low (hypoactive) sexual desire in women.

It has been known for some time that hormonal contraceptives lower free testosterone in the body, and the most common cause of lowered testosterone in women is the use of hormonal contraceptives. Hormonal contraceptives are made of synthetic female hormones, and include oral contraceptives, as well as the patch, ring, and injectables.  However, until recently, no studies have investigated the a relationship between testosterone and changes in sexual interest and thoughts in women.

Reduced interest in sex

Sexual fantasy may suffer
istockphoto
Graham et al. (2007) studied sexual interest in women off and on The Pill. They found that negative changes in sexuality were related to the reduction of testosterone after starting oral contraceptives and this was only evident from specialized measures of sexual interest and sexual arousal reported by women after three months of being on the Pill.

Researchers also measured the frequency of sexual thoughts in study participants. There was a significant correlation between changes in testosterone levels, the frequency of sexual thoughts, and the number of times women felt sexually aroused. For the most part, women on oral contraceptives experienced falling testosterone and libido. They didn’t always notice it, but their partners did.

Relationships may suffer

Hormonal contraceptives may also impact a woman’s attraction to her partner.  Watching a video depicting an attractive man was shown to increase testosterone only in women not using hormonal contraceptives. Another study examined the effects of hormones on sexual thoughts. Women were told to write about a sexual situation, imagining their ideal partner.  It was found that these sexual thoughts increased testosterone in women — unless they were taking hormonal contraceptives. Although previous research has demonstrated that anticipating sexual activity increases testosterone in women, this study was the first to show experimentally that sexual thoughts increase it too (Goldey & van Anders, 2011). Thus even the practice of sexual fantasy is diminished on the Pill.

Couples may not connect sex problems to the Pill
Given that sexual desire in men and women is mismatched already, with men typically desiring more sex, the relationship implications of increasing this gap are a concern.  A woman may find herself no longer interested in sex, and unable to become aroused by sexual thoughts or images.  This could be a source of relationship dissatisfaction in one or both partners.   Most doctors prescribing hormonal contraceptives don’t think to warn women about this side effect, therefore couples may not connect their sexual problems to the drugs.

No easy solution

It's important to keep in mind that not all women using hormonal contraceptives will expeience problems, even if testosterone levels fall. Many women have no loss of sex drive and some even experience an increase. 

One commonsense solution for women experiencing these side effects would be to simply stop taking the Pill. However, it is not clear how long it takes for the hormone balance to return to normal as many women continue to show indications of lowered testosterone months after discontinuation (Panzer et al., 2006).

 

References

Graham et al. (2007) Does oral contraceptive-induced reduction in free testosterone adversely affect the sexuality or mood of women? Psychoneuroendocrinology, 32, 246–255.

Goldey, K. L.  & van Anders, S. M. (2011). Sexy thoughts: Effects of sexual cognitions on testosterone, cortisol, and arousal in women. Hormones and Behavior 59, 754–764.

Panzer et al. (2006) Impact of Oral Contraceptives on Sex Hormone-Binding Globulin and Androgen Levels: A Retrospective Study in Women with Sexual Dysfunction. The Journal of Sexual Medicine, 3, 104-113.

Monnica Williams, Ph.D., is the Director of the Center for Mental Health Disparities in the Department of Psychological & Brain Sciences at the University of Louisville.

more...

Subscribe to Culturally Speaking

Current Issue

Love & Lust

Who says marriage is where desire goes to die?